Alert archive / New Mexico / Special Weather Statements in 2018
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at Oct 4, 2018, 4:21 PM MDT for Chaves County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2018, 4:21 PM MDT (22:21 UTC)
- Expired
- Oct 4, 2018, 4:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Albuquerque, NM
County Chaves County, NM
The radar
The Holloman AFB radar (KHDX), 159 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
187 WWUS85 KABQ 042221 SPSABQ Special Weather Statement National Weather Service Albuquerque NM 421 PM MDT THU OCT 4 2018 NMZ538-042245- Chaves County Plains- 421 PM MDT THU OCT 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 445 PM MDT... At 421 PM MDT, Doppler radar was tracking a strong thunderstorm near Roswell, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southern Roswell, Dexter, Bottomless Lakes State Park and Midway. This includes Highway 285 between Mile Markers 95 and 104. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3320 10457 3333 10459 3344 10422 3320 10418 TIME...MOT...LOC 2221Z 259DEG 21KT 3329 10448 $$ 40
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Oct 4, 2:57 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Oct 4, 2:57 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 257 PM MDT Thu Oct 4 2018 .SYNOPSIS... Challenging forecast over the next seven days and beyond. The next trough will sweep across NM late Friday and Friday night with a strong back door cold front down the eastern plains Friday night and maybe spilling into the Rio Grande Valley Saturday morning. The trough passage will be mostly dry although thunderstorms could develop in our southeast area Friday evening. A much stronger storm system will impact the state this weekend into early next week. Much cooler temperatures and better opportunities for rain will be the rule. Much uncertainly in the extended forecast. && .DISCUSSION... A weak trough is lifting north out of NM this afternoon. Showers and thunderstorms will be confined to the far southeast into tonight. A storm or two could be strong with small hail, gusty winds and heavy rain. The next upstream trough will approach Friday and cross the state Friday night. An associated back door cold front will barrel down the eastern plains Friday night and may squeeze through the gaps and canyons of the central mountains into the Rio Grande Valley Saturday morning. Friday should be dry and mild for this time of year. Showers and storms could erupt across the east central and southeast plains Friday evening though ahead of the front. Saturday will be a cooler day in most places, but especially so in the east, on the order of 15 to 25 degrees cooler. Some showers and storms will favor the eastern plains. A trough will be deepening over the Great Basin Saturday and form a closed low Saturday, and be centered over northern AZ or southern UT Sunday. Precipitation will expand across most of the area with moist upslope flow across the east and the increasing instability from the approaching storm in the west. Temperatures will be cool, mostly below normal Sunday. The closed low will lift northeast early next week, with the remaining trough slowly crossing NM Monday night and Tuesday. This will keep the weather unsettled and on the cool side. It will be dry and milder mid-week and maybe beyond. But the GFS continues to bring a tropical disturbance toward NM later next week, while the ECMWF and CMC keep it south. The ECMWF does eventually bring the feature into NM not this weekend but next. Too early to get too excited! CHJ && .FIRE WEATHER... An upper level trough will cross from the west Friday and Friday night. It will continue to steer drier air over the state, but moisture and the chance for showers and thunderstorms will linger through tonight over eastern portions of the east central plains. The upper trough will strengthen the flow aloft, and a surface trough will develop in the lee of the central mountain chain, resulting in breezy to windy conditions Friday afternoon across the eastern plains. A back door cold front will dive southwestward through the eastern plains Friday night, before producing a somewhat gusty east wind below canyons opening into the middle Rio Grande Valley Saturday morning. The front will have some moisture with it, which the crossing upper trough will work with to produce scattered to isolated showers and thunderstorms across the eastern plains Friday night and Saturday. After high temperatures as much as 11 degrees above normal across the eastern plains on Friday, readings will plummet as low as 14 degrees below normal on Saturday. Western readings will vary from near normal to around 5 degrees below normal both days. A stronger and moister upper level trough will dig into the Great Basin Saturday and form a closed low over the UT/AZ border Saturday night and Sunday, before lifting northeastward across the Four Corners and central Rockies Sunday night and Monday. The storm system will interact with the moisture delivered by Friday night's back door front to produce a chance for showers and thunderstorms across much of the north, east and west Saturday night, but a dry slot nosing over central and southwest areas should prevent precipitation there. Precipitation will become more widespread Sunday and Sunday night as the upper low lifts northeastward across the Four Corners. There will also be some accumulating snow in the northern mountains above 8,000 feet Sunday and Sunday night. The chance for precipitation is forecast to linger over the forecast area Monday through Tuesday, but the intensity should be lower with the upper low opening into a trough as it lifts northeastward across the central Rockies. The storm system will steer the polar jet stream over the NM producing breezy to windy conditions Sunday. Drier air is forecast to move over the state from the west around the middle of next week, but gusty conditions will return each afternoon as a longwave trough lingers over the northern and central Rockies keeping winds aloft fairly strong over NM. 44 && .AVIATION... 18Z TAF CYCLE An upper level trough crossing the central Rockies will steer drier air over the forecast area from the southwest today. Enough moisture should linger for isolated to scattered showers and thunderstorms over the northern and west central mountains, with more isolated activity over the northwest plateau. This activity should end with sunset. Ahead of the dry air intrusion, subtropical moisture is forecast to linger across southeast areas with scattered to isolated showers and thunderstorms along and southeast of a line from Clovis to Ruidoso this afternoon, then southeast of a line from Tucumcari to Roswell tonight. Areas of low clouds may produce MVFR and IFR conditions late tonight until mid morning Friday from the Caprock southward and possibly as far west as the Pecos River valley. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 45 70 43 72 / 0 10 5 5 Dulce........................... 38 67 33 66 / 5 10 5 5 Cuba............................ 43 68 38 65 / 0 5 5 0 Gallup.......................... 41 68 35 69 / 0 0 5 0 El Morro........................ 38 67 31 68 / 0 0 5 0 Grants.......................... 43 70 37 71 / 0 0 0 0 Quemado......................... 44 70 39 70 / 0 0 0 0 Glenwood........................ 50 78 46 76 / 0 0 0 0 Chama........................... 35 62 31 60 / 5 10 5 5 Los Alamos...................... 48 71 43 64 / 0 5 5 0 Pecos........................... 47 70 40 61 / 5 0 5 0 Cerro/Questa.................... 42 66 38 60 / 0 0 10 10 Red River....................... 39 57 33 52 / 0 0 10 10 Angel Fire...................... 35 65 26 58 / 0 0 10 10 Taos............................ 39 70 34 63 / 0 0 5 5 Mora............................ 43 71 37 58 / 5 0 5 5 Espanola........................ 48 75 42 68 / 0 0 5 0 Santa Fe........................ 49 70 42 64 / 0 0 0 0 Santa Fe Airport................ 47 73 41 68 / 0 0 0 0 Albuquerque Foothills........... 54 75 47 71 / 0 0 0 0 Albuquerque Heights............. 56 77 50 72 / 0 0 0 0 Albuquerque Valley.............. 51 79 46 74 / 0 0 0 0 Albuquerque West Mesa........... 53 78 47 73 / 0 0 0 0 Los Lunas....................... 44 80 41 76 / 0 0 0 0 Rio Rancho...................... 54 77 48 73 / 0 0 0 0 Socorro......................... 56 83 50 77 / 0 0 0 0 Sandia Park/Cedar Crest......... 49 70 44 66 / 5 0 0 0 Tijeras......................... 47 73 44 69 / 0 0 0 0 Moriarty/Estancia............... 45 75 39 69 / 0 0 0 0 Clines Corners.................. 48 73 40 63 / 5 0 0 0 Gran Quivira.................... 53 77 45 71 / 0 0 0 0 Carrizozo....................... 57 79 50 73 / 5 0 5 0 Ruidoso......................... 52 73 45 68 / 10 5 5 0 Capulin......................... 44 77 35 57 / 5 0 10 20 Raton........................... 44 78 37 60 / 5 0 10 10 Springer........................ 45 81 39 63 / 5 0 10 5 Las Vegas....................... 46 74 38 59 / 5 0 5 5 Clayton......................... 53 83 42 58 / 5 0 10 10 Roy............................. 50 79 42 60 / 5 0 10 0 Conchas......................... 57 87 47 66 / 5 0 10 5 Santa Rosa...................... 55 85 47 66 / 5 0 5 0 Tucumcari....................... 60 89 48 65 / 10 5 20 20 Clovis.......................... 59 86 50 65 / 20 10 20 30 Portales........................ 60 87 52 67 / 20 10 30 30 Fort Sumner..................... 59 87 50 68 / 10 5 10 10 Roswell......................... 62 91 56 77 / 10 10 20 10 Picacho......................... 57 84 51 72 / 10 5 10 5 Elk............................. 55 79 50 73 / 10 10 5 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 40
Hazardous weather outlook, Oct 4, 3:03 AM MDT, 13 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 303 AM MDT Thu Oct 4 2018 NMZ501>540-051100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 303 AM MDT Thu Oct 4 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Pacific storm system and associated cold front will impact the state Sunday into Monday with lowering snow levels and potential for accumulating snowfall across the higher terrain of the western and northern mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 28
In the hours before
Special weather statement, Oct 4, 3:03 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
303 PM MDT THU OCT 4 2018
NMZ538-539-042130-
Eastern Lincoln County-Chaves County Plains-
303 PM MDT THU OCT 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND CENTRAL
CHAVES COUNTIES UNTIL 330 PM MDT...
At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Tinnie, or 25 miles west of Roswell, moving
northeast at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Lincoln and central Chaves Counties.
&&
LAT...LON 3328 10507 3351 10475 3329 10457 3314 10493
3314 10496
TIME...MOT...LOC 2102Z 236DEG 22KT 3325 10494
40Special weather statement, Oct 4, 3:32 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
332 PM MDT THU OCT 4 2018
NMZ538-042200-
Chaves County Plains-
332 PM MDT THU OCT 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 400
PM MDT...
At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Roswell, moving east at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Roswell.
This includes Highway 285 between Mile Markers 96 and 97, and near
Mile Marker 104.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3315 10484 3330 10489 3333 10489 3347 10454
3321 10445
TIME...MOT...LOC 2132Z 253DEG 19KT 3327 10479
40Special weather statement, Oct 4, 4:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Albuquerque NM 421 PM MDT THU OCT 4 2018 NMZ538-042245- Chaves County Plains- 421 PM MDT THU OCT 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 445 PM MDT... At 421 PM MDT, Doppler radar was tracking a strong thunderstorm near Roswell, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southern Roswell, Dexter, Bottomless Lakes State Park and Midway. This includes Highway 285 between Mile Markers 95 and 104. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3320 10457 3333 10459 3344 10422 3320 10418 TIME...MOT...LOC 2221Z 259DEG 21KT 3329 10448 40
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 3:03 PM MDT | Special Weather Statement | ABQ | Chaves | 27 min |
| Oct 4, 3:32 PM MDT | Special Weather Statement | ABQ | Chaves | 28 min |
Nearby
Special Weather Statements in New Mexico, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.